Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 12, NWS Reno, NV

May 4, 2024Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at May 4, 2024, 3:02 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 4, 2024, 3:02 PM PDT (22:02 UTC)
Expired
May 4, 2024, 8:00 PM PDT
In force
5 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS75 KREV 042202
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
302 PM PDT Sat May 4 2024

NVZ001-050300-
/O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/
/O.NEW.KREV.WI.Y.0012.240504T2202Z-240505T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Smith Valley, Yerington,
Schurz, and Mina
302 PM PDT Sat May 4 2024

...HIGH WIND WARNING HAS BEEN REPLACED WITH A WIND ADVISORY UNTIL 8 
PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. 

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Areas of 
  blowing dust possible downwind of desert sinks and dry lake beds. 
  Tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by 
making sure you have extra food and water on hand, flashlights with 
spare batteries and/or candles in the event of a power outage.

&&

$$

NVZ003-042315-
/O.CAN.KREV.HW.W.0004.000000T0000Z-240505T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, Virginia City, and
Verdi
302 PM PDT Sat May 4 2024

...HIGH WIND WARNING IS CANCELLED...

The strongest period of winds have ended and the High Wind Warning 
has been cancelled. However, gusty conditions up to 35 to 45 mph 
will be possible through this evening.

$$

CAZ070-NVZ005-042315-
/O.CAN.KREV.WI.Y.0011.000000T0000Z-240505T0000Z/
Northern Washoe County-Surprise Valley California-
Including the cities of Empire, Cedarville, Fort Bidwell,
Eagleville, and Gerlach
302 PM PDT Sat May 4 2024

...WIND ADVISORY IS CANCELLED...

The strongest period of winds have ended and the Wind Advisory has 
been cancelled. However, gusty conditions up to 35 mph will be 
possible through this evening.

$$

NVZ004-050300-
/O.CON.KREV.LW.Y.0018.000000T0000Z-240505T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Silver Springs, Lovelock, Fernley,
Nixon, and Fallon
302 PM PDT Sat May 4 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS 
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. Wave 
  heights 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

TF
1 follow-up statement
759 
WWUS75 KREV 050309
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
809 PM PDT Sat May 4 2024

NVZ001-050415-
/O.EXP.KREV.WI.Y.0012.000000T0000Z-240505T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Schurz, Hawthorne, Yerington, and
Smith Valley
809 PM PDT Sat May 4 2024

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below advisory levels but will continue to reach 
40 mph this evening in windprone areas. Winds are expected to 
decrease further, although locally breezy conditions may persist 
well into the night.

$$

NVZ004-050415-
/O.EXP.KREV.LW.Y.0018.000000T0000Z-240505T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fallon, Lovelock, Imlay, Nixon, Silver
Springs, and Fernley
809 PM PDT Sat May 4 2024

...LAKE WIND ADVISORY HAS EXPIRED...

Winds were slowly decreasing but will remain gusty through the night 
with gusts up to 30 mph at times through early Sunday morning.

$$

WH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at May 4, 12:58 PM PDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 4, 12:58 PM PDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Sat May 4 2024

.SYNOPSIS...

A strong spring storm system brings gusty to strong winds, valley
rain, and mountain snow with conditions gradually improving
Sunday. For next week, look for a slow warming trend with lower
precipitation chances continuing through the remainder of the
forecast period.

&&

.DISCUSSION...

RIGHT NOW: Current Satellite Imagery (1800Z) shows a classic
comma shaped frontal band more indicative of a late winter season
storm seen in February. This is the beginning of May isn't it!
This is suppose to be the time for winter to be a recent addition
to our long term memory receptors with warmer temperatures and
flowers newly pushing out of the soil. I suppose you can also say
the March lion jumped into May to remind us that Spring in the
Sierra and the Great Basin is full of surprises. Indeed!

(Tonight through Monday)

* PRECIPITATION: The leading edge of precipitation is just now
  pushing into the Sierra with Donner Pass seeing rain making a
  change over to mostly snow. Snowfall rates across the central
  and eastern Sierra will quickly increase during the afternoon
  with Hi-Res ensemble guidance projecting a 1-2" per hour rate
  continuing for a few hours, then quickly tapering off early this
  evening to less than an inch before ceasing altogether later
  tonight into the early morning hours Sunday. HREF guidance even
  projects a 40-50% chance for brief spurts of 3" per hour
  snowfall rates over more terrain favored areas of the High
  Sierra. Lingering bands of light to moderate snow showers will
  continue to bring an additional inch or two of accumulated snow
  on mountain passes before daybreak Sunday morning. As the upper
  low pressure opens and pushes east of the region through Sunday,
  precipitation will become more showery across western NV before
  diminishing later in the afternoon. For more details on snow
  amounts, please visit Weather.gov/rev/winter.

* WIND: Current Hi-Res HREF guidance still indicates that the
  stronger south-southwest winds across the region will begin to
  diminish shortly after 6-8PM this evening. Until then, travel
  disruptions due to stronger cross winds will continue to make
  travel tricky across western NV roadways, especially for those
  wind prone areas along US-395 from the greater Reno area all the
  way south into Mono County. This includes US-95 through the
  Hawthorne area where there will still be that 70% chance for
  some gusts exceeding 50-60 mph. All area lakes will also
  experience strong winds creating choppy, unsafe conditions going
  into the early evening hours. A breezy northerly flow will
  spread over the region overnight that continues through Sunday.

* TEMPERATURES: With daytime highs for Sunday dropping as much as
  15- 20 degrees below seasonal average for this time of year, it
  will feel more like a normal early February day! Of greater
  concern with the cold temperatures will be the overnight lows
  for Sunday and Monday mornings. Freezing temperatures of at
  least 32 degrees are looking likely (>60%) for most of western
  NV on Sunday morning. Lows for all Sierra communities will drop
  down into the upper teens to low 20s. If you haven't already
  done so, it is recommended to protect vegetation that is
  sensitive to these colder temperatures. Even with a 15-20%
  chance for a “Hard Freeze” under clearing skies overnight Sunday
  into Monday morning, agricultural interests in some lower
  valley areas of the Basin and Range may need to mitigate the
  results of the unseasonably colder Monday morning low
  temperatures.

(Tuesday-Friday)

* OUTLOOK: Blended guidance continues to project a gradual warming
  trend through next week with drier conditions continuing as
  well. Cluster ensemble guidance looks to place a positive tilted
  long-wave trough pattern that extends from the southern Great
  Basin northeast across the central Rockies. It's placement of a
  amplifying area of high pressure across the northeast Pacific
  into western Canada as well sets up a REX blocking pattern over
  the western US. How the easterly flow aloft sets up over western
  NV into the Sierra will determine how much our upcoming warming
  trend actually warms. One thing for sure, the longer play is for
  drier conditions to continue. Also look for a brief return of
  breezy easterly winds across higher Sierra ridges overnight
  Wednesday into Thursday morning. Has Spring finally sprung!
  Let's see what pans out going into the upcoming week.

&&

.AVIATION...

A strong, unseasonably colder spring storm system continues to
advance into the region through early Sunday morning.

* Snow/Rain: Widespread mountain snow showers and valley rains are
  likely (>70%) through tonight in northeast CA, the Sierra, and
  western NV. Snow levels are projected to fall to 5000-5500 feet
  into the evening. Sierra terminals KTRK, KTVL, and KMMH could
  still see between 1-3" of snowfall with a 40-60% chance for at
  least 2". Look for mostly MVFR (40-60% chance) airfield
  conditions with brief periods of IFR (15-20% chance) conditions
  in moderate snowfall into the evening hours. Higher sun angles
  in May, however, may still limit accumulations on runways at
  those terminal during until the evening hours. There is also a
  slight chance for snow flurries tonight into early Sunday
  morning for far western NV terminals (KRTS-KRNO-KCXP-KMEV).

* Winds: Stronger southwest winds will diminish this evening
  across the Sierra and western NV into the evening with breezy
  northwest winds through Sunday. Look for sustained ridgetop
  winds across the Sierra of 30-40kts with gusts topping 70kts
  this evening. Expect periods of mountain wave turbulence, as
  well as LLWS for all area terminals into the evening as well.
  Gusty to strong west to southwest winds are possible for all
  western NV and Sierra terminals through tonight.

* Look for generally VFR airfield conditions for main terminals
  and lighter west-northwest winds. The only exception will be
  areas around the Martis Valley to include KTRK with the
  increased chance (15-20%) for patchy dense freezing fog forming
  during the early morning hours Monday and Tuesday that quickly
  "burns off" shortly after day-break. - Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 5 PM PDT this afternoon NVZ005.

     Winter Storm Warning until 8 AM PDT Sunday NVZ002.

     High Wind Warning until 8 PM PDT this evening NVZ001-003.

     Lake Wind Advisory until 8 PM PDT this evening NVZ004.

CA...Wind Advisory until 5 PM PDT this afternoon CAZ070.

     Winter Weather Advisory until 8 AM PDT Sunday CAZ071.

     Winter Storm Warning until 8 AM PDT Sunday CAZ072-073.

&&

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.